Gut and Liver 2010; 4(2): 250-252 https://doi.org/10.5009/gnl.2010.4.2.250 A Case of Recurrent Pancreatitis Induced by Trimethoprim- Sulfamethoxazole Re-Exposure
Author Information
Tae Young Park, Hyoung-Chul Oh, and Jae Hyuk Do
Department of Internal Medicine, Chung-Ang University College of Medicine, Seoul, Korea

Jae Hyuk Do
© The Korean Society of Gastroenterology, the Korean Society of Gastrointestinal Endoscopy, the Korean Society of Neurogastroenterology and Motility, Korean College of Helicobacter and Upper Gastrointestinal Research, Korean Association the Study of Intestinal Diseases, the Korean Association for the Study of the Liver, Korean Pancreatobiliary Association, and Korean Society of Gastrointestinal Cancer. All rights reserved.

Abstract
A 32-year-old man presented with epigastric pain. He had a previous episode of acute pancreatitis of undetermined cause 2 years earlier. The patient had taken trimethoprim (80 mg) and sulfamethoxazole (400 mg) twice daily because of acute urethritis 3 days prior to admission. No definite cause of acute pancreatitis could be identified on baseline studies. A thorough history-taking revealed that the patient had an episode of acute pancreatitis while taking trimethoprim (80 mg) and sulfamethoxazole (400 mg) twice daily for 2 weeks for prostatitis prior to the previous admission. Therefore, a cause-and-effect relationship between trimethoprim-sulfamethoxazole (TMP-SMX) and repeated episodes of pancreatitis was highly suggested. The patient was presumably diagnosed as TMP-SMX-induced pancreatitis. The final diagnosis was TMP-SMX- induced pancreatitis. Since drugs are rare causes of acute pancreatitis and the diagnosis of drug-induced pancreatitis is difficult to establish, we report this interesting case along with a review of medical literature. (Gut Liver 2010;4:250-252)
Keywords: Pancreatitis; Drug; Ttrimethoprim-sulfamethoxazole
Abstract
A 32-year-old man presented with epigastric pain. He had a previous episode of acute pancreatitis of undetermined cause 2 years earlier. The patient had taken trimethoprim (80 mg) and sulfamethoxazole (400 mg) twice daily because of acute urethritis 3 days prior to admission. No definite cause of acute pancreatitis could be identified on baseline studies. A thorough history-taking revealed that the patient had an episode of acute pancreatitis while taking trimethoprim (80 mg) and sulfamethoxazole (400 mg) twice daily for 2 weeks for prostatitis prior to the previous admission. Therefore, a cause-and-effect relationship between trimethoprim-sulfamethoxazole (TMP-SMX) and repeated episodes of pancreatitis was highly suggested. The patient was presumably diagnosed as TMP-SMX-induced pancreatitis. The final diagnosis was TMP-SMX- induced pancreatitis. Since drugs are rare causes of acute pancreatitis and the diagnosis of drug-induced pancreatitis is difficult to establish, we report this interesting case along with a review of medical literature. (Gut Liver 2010;4:250-252)
Keywords: Pancreatitis; Drug; Ttrimethoprim-sulfamethoxazole
Search for
Services
Archives